Texas, 2009

Tornado and Flash Flooding in Texas, April 18, 2009

April 18, 2009 · NWS FWD · 6 events in 5 counties and zones

Scattered severe thunderstorms developed across the southern counties of north Texas in a warm air advection regime ahead of an approaching upper level low. One brief tornado was spotted near Easterly in Robertson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered severe thunderstorms developed across the southern counties of north Texas in a warm air advection regime ahead of an approaching upper level low. One brief tornado was spotted near Easterly in Robertson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 18, 5:14 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 18, 5:14 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT SAT APR 18 2009

.AVIATION...
IFR TO MVFR CONDITIONS WILL PREVAIL IN THE METROPLEX THIS MORNING
AS WARM AIR ADVECTIONS SHOWERS DEVELOP. WACO MAY SEE A FEW HOURS
OF LIFR CIGS AS WELL. CIGS WILL GRADUALLY LIFT THROUGHOUT THE DAY
WITH CONVECTION REDEVELOPING LATER THIS AFTERNOON TO THE EAST OF
MOST TAF SITES. DAL AND ACT WILL BE CLOSEST TO THE LATER ACTIVITY
SO HAVE INCLUDED TSRA LONGER AT THOSE SITES. MODELS INDICATE
ENOUGH LOW LEVEL MOISTURE MAY BE AVAILABLE FOR MVFR FOG SUNDAY
MORNING. WINDS WILL SHIFT AROUND TO THE SOUTH AND THEN SOUTHWEST
BY 19/00Z AS FRONT MOVES SOUTHEAST. GUSTY NW WINDS WILL ARRIVE
SUNDAY MORNING IN THE METROPLEX. SH/13

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT SAT APR 18 2009/
MORNING WATER VAPOR IMAGERY SHOWS SLOW MOVING UPPER LOW NEAR THE
TX/OK PANHANDLE WITH SEVERAL STRONG VORT MAXES ROTATING AROUND
ENTIRE SYSTEM. LOOKS LIKE ONE MORE SHOT AT SHOWERS AND
THUNDERSTORMS TODAY BEFORE SYSTEM DEPARTS AND RAIN CHANCES TAPER.
ACTIVITY HAS BEEN ON THE INCREASE ACROSS THE HILL COUNTRY OVER THE
LAST FEW HOURS AND THINK THIS TREND WILL CONTINUE THROUGH THE
MORNING IN AREA OF MODERATE WARM ADVECTION AND INCREASING DEEP
LAYER ASCENT FROM UPPER LOW. NAM/GFS BOTH INDICATE AMPLE ELEVATED
INSTABILITY TO SUPPORT VIGOROUS CONVECTION. THIS AREA OF SHOWERS
AND THUNDERSTORMS SHOULD SPREAD ACROSS THE SOUTHERN HALF OF THE
CWA THROUGH THE MORNING...WITH POTENTIAL FOR SOME ISOLATED SEVERE
STORMS POSING A HAIL THREAT.

BY MIDDAY...DRYLINE WILL SLOWLY MOVE EAST AND SHOULD BE APPROACHING
OUR FAR WESTERN COUNTIES. MAIN AREA OF CONVECTION SHOULD STILL BE
LOCATED ACROSS THE SOUTHEASTERN COUNTIES...AND INTO SOUTHEAST
TEXAS BUT INCREASING LIFT FROM UPPER LOW AND WEAK FORCING ALONG
DRYLINE WILL LIKELY BE ENOUGH FOR SOME SCATTERED THUNDERSTORMS TO
DEVELOP ALONG THE I-35 CORRIDOR FROM WACO NORTHWARD INTO CENTRAL
OKLAHOMA. FORECAST SOUNDINGS FOR THIS AFTERNOON FROM BOTH THE
GFS/NAM INDICATE A MINIMALLY CAPPED...MODERATELY UNSTABLE
ATMOSPHERE WITHIN WEAK BOUNDARY LAYER FLOW. GIVEN THE STEEP LAPSE
RATES AND COLD TEMPS ALOFT...LARGE HAIL WOULD CONTINUE TO BE THE
MAIN THREAT WITH ANY STORMS THAT DEVELOP. SO FOR TODAY...WILL HAVE
HIGH POPS ACROSS THE SOUTHEAST THIS MORNING INTO EARLY AFTERNOON
AND KEEP SOME 30/40 POPS ALONG THE I-35 CORRIDOR INTO THE
AFTERNOON.

BY THIS EVENING THINGS SHOULD BE WINDING DOWN AS UPPER LOW MOVES
EAST. SEVERAL NICE DAYS OF WEATHER IN STORE FOR NORTH TEXAS AS
NORTHWEST FLOW ALOFT PREVAILS THROUGH THE MIDDLE OF NEXT WEEK.
TEMPERATURES WILL WARM INTO THE 80S EARLY NEXT WEEK. THE NEXT
CHANCE FOR RAIN APPEARS TO BE NEXT WEEKEND AS ANOTHER STRONG
SYSTEM MOVES INTO THE WESTERN US BREAKING DOWN THE UPPER RIDGE
THAT WILL BE IN PLACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  76  55  73  49  75 /  40  20   5   0   0
WACO, TX              76  54  77  48  77 /  60  20   5   0   0
PARIS, TX             69  54  71  45  71 /  50  30   5   0   0
DENTON, TX            74  51  71  45  75 /  40  20   5   0   0
MCKINNEY, TX          72  53  71  45  75 /  40  20   5   0   0
DALLAS, TX            75  57  73  50  75 /  50  20   5   0   0
TERRELL, TX           73  55  73  48  74 /  60  20   5   0   0
CORSICANA, TX         73  56  75  49  73 /  70  20   5   0   0
TEMPLE, TX            76  55  76  48  76 /  60  20   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

13/91
Hazardous weather outlook, Apr 18, 4:00 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
500 AM CDT SAT APR 18 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
500 AM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS
TODAY WITH THE MOST LIKELY AREA LOCATED SOUTHEAST OF A PARIS TO
LAMPASAS LINE. LOCALLY HEAVY RAINFALL AND MARGINAL SEVERE STORMS
WITH HAIL AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED SOUTHEAST OF A PARIS TO LAMPASAS
LINE THIS AFTERNOON AND TONIGHT.

13

In the hours before

Special weather statement, Apr 18, 5:31 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 AM CDT SAT APR 18 2009

TXZ174-181200-
MILAM TX-
631 AM CDT SAT APR 18 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN MILAM COUNTY

AT 632 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF LEXINGTON...MOVING NORTHEAST AT
30 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ROCKDALE AND THORNDALE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

LAT...LON 3074 9728 3088 9690 3073 9662 3047 9715
      3047 9716
TIME...MOT...LOC 1132Z 204DEG 27KT 3051 9702

13

The radar

The Ft Hood radar (KGRK), 55 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Milam

When
April 18, 6:15 AM CST
Where
Milam County, 2.95 mi W of Brairy
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
31.049, -96.950

Rosebud VFD reports roof and structural damage to a barn southeast of Rosebud.

Thunderstorm Wind, Robertson

When
April 18, 8:05 AM CST
Where
Robertson County, 0.91 mi SW of Franklin
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.020, -96.490

Large cedar trees were uprooted and large limbs broken on the south side of Franklin. Additional tree damage was reported elsewhere in town along with downed power lines and broken windows. A motorcycle was also thrown across the road.

Tornado, Robertson

When
April 18, 8:30 AM CST to 8:31 AM CST
Where
Robertson County, 0.91 mi NE of Easterly
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.130, -96.370

A brief tornado near Easterly tore down trees, fences, and power lines.

Flash Flood, Falls

When
April 18, 9:00 AM CST to 5:00 PM CST
Where
Falls County, 0.61 mi NNE of Marlin to 0.58 mi NE of Marlin
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
31.308, -96.895

Heritage Row at Live Oak Street was closed due to several inches of water over the road from heavy rain. Some drainage culverts were crushed by the weight of the water.

Flash Flood, Limestone

When
April 18, 9:00 AM CST to 5:00 PM CST
Where
Limestone County, 0.99 mi N of Mexia to 1.99 mi SSW of Mexia
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
31.694, -96.501

Several areas of flooding in and around Mexia were reported due to 5-6 inches of rain that fell over the area in a short time. The water was a few feet deep on East Hopkins Street.

Hail, Tarrant

When
April 18, 7:27 PM CST
Where
Tarrant County, 1.16 mi E of Keller
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
32.930, -97.230

Nickel size hail fell in Keller.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164976, 164977, 164978, 164982, 164983, 164776.